Virginia, 2018Flash Flood and Heavy Rain in Virginia, July 30 to 31, 2018
July 30 to 31, 2018 · NWS RNK · 3 events in 2 counties and zones
S. combined to bring enhanced moisture into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge off the east coast and an upper low over the central U.S. combined to bring enhanced moisture into the region. Weak low pressure along a frontal boundary draped near the Virginia-North Carolina border provided additional convergence and lift to produce widespread showers and thunderstorms mainly over the piedmont and Blue Ridge foothills. Rainfall ranged from 1 to 3 inches across parts of Patrick, Franklin and Henry counties most of which fell in about a 3-hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 6:12 AM EST, 48 minutes earlier.
Area forecast discussion, Jul 30, 6:12 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
712 AM EDT Mon Jul 30 2018
.SYNOPSIS...
East to southeast winds between high pressure to the northeast and
low pressure to the southwest will pull in increasingly warm and
muggy tropical air back into the mid-Appalachian region for at
least the next several days. The threat for more widespread showers
and thunderstorms will gradually increase through the period as
a weak front approaches from the west and then stalls over or
near the area through late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EDT Monday...
Early this morning, frontal boundary stretched from the southern
Appalachians, east northeast toward the Tidewater of VA. Increasing
low level theta-e lead to heavier downpours Sunday evening into
early this morning over portions of WV/SW VA. This was also
supported aloft by upper divergence. As of this discussion, not much
on radar, but high-res models showing increasing threat by 8am over
the southeast as wave over southern SC heads northward toward the NC
Triangle area, feeding moisture back westward. So for the morning
commute could be wet from Danville to South Boston south into NC.
Limited sunshine today will keep instability limited but enough
shortwave energy and drying aloft into the TN valley may allow for
strong storms to affect portions of WV into far SW VA, hence the
marginal risk from the Storm Prediction Center. As far as hydro
issues, coverage of showers/storms will be greatest along/east of
the Blue Ridge, and storm motion is enough to keep things moving.
However, some localized flooding is possible but too isolated for a
flash flood watch at this time. PWATs of 1.5 to 2.0 inches will make
for efficient rain producers.
The frontal boundary should track northward today as upper heights
rise in advance of a stronger shortwave tracking toward the mid MS
Valley. Tonight, expect activity to diminish but expect scattered
coverage especially along the Blue Ridge.
Highs today will be slightly below normal expect near normal in the
far southwest VA area, with highs in the mid 70s to around 80 in the
mountains, with lower to mid 80s west of Tazewell to Marion, and
also in the east.
Muggy tonight with lows in the mid 60s to around 70.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 250 AM EDT Monday...
Very unsettled period in store characterized by the return of
tropical type moisture and a slow moving front to the west that
will act to enhance at least daily rounds of showers and storms
through the period. Appears best coverage on Tuesday will be
across the west as a strong upper trof for late July heads
slowly east and helps squeeze the flow between high pressure
parked offshore. This will allow for stronger southwest flow to
take shape behind an exiting warm front Tuesday with Pwats
returning to around 2 inches or better in the east. Shortwave
also rounding through the upper system should affect the
mountains Tuesday afternoon with organized convection perhaps
moving east across the region overnight. This supports keeping
likely to categorical pops going by Tuesday afternoon into much
of the overnight for at least bands of showers. Appears heavy
rainfall the main threat given the very moist unidirectional
southwest flow, while the overall flood scenario likely based on
the amount of heavy rain the day before at this point. Although
winds aloft are stronger with some shear, looks like weak
lapses along with the degree of saturation and only weak
instability to limit severe potential to mainly pulse nature
within stronger convective bands. Kept highs similar to previous
with range from upper 70s west to mid 80s east followed by lows
in the 60s to around 70.
Another active day likely on Wednesday as the upper trof to the west
starts to weaken and lift out leaving the surface front just west of
the Appalachians. Belt of deeper moisture will persist ahead of the
boundary with best focus again looking to be over the west where will
remain closer to passing shortwaves within the southwest flow aloft.
Models again show a very saturated environment conducive to quick
redevelopment of convection per any heating again Wednesday
morning with bands of showers/storms likely spreading east
during the day. Does appear that will see a little better
support for more deeper convection east Wednesday afternoon/evening
espcly where the latest GFS has slightly better severe
parameters. Otherwise similar to Tuesday, running with likely to
categorical pops with heavy rainfall the overall concern. Highs
perhaps slightly warmer east with most clouds west so bumped up
values a little Wednesday afternoon out east.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...
This portion of the forecast will continue to be on the wet side,
but not at the very high percentage of normal as is expected to be
the case on Wednesday. We are expecting a synoptic transition from
the stalled upper trough to our east, to one that has the trough
washing out with the upper high off the southeast U.S. coast
retrograding west.
While leading up to this portion of the forecast, the upper trough,
and weak disturbances advecting northeast on its eastern flanks
across our region, along with plenty of tropical moisture
aggressively progressing into the area all combined to yield
generous amounts and coverage of precipitation.
With the upper trough becoming a shadow of its former self, and the
prevailing jet becoming more zonal across the Great Lakes region,
our precipitation will develop through somewhat different means. The
high working westward will mean the area will still have a decent,
although not as impressive, fetch of tropical moisture working its
way into the area. However, lost will be the upper level dynamics to
support sustained activity into and through the overnight. Our
showers and storms will become more diurnally influenced and have
their focus near places of weak surface convergence such as near
ridgelines or on pre-existing outflow boundaries from the previous
day's activity, or activity earlier on a given day.
Temperatures are not expected to fluctuate much day-to-day during
this part of the forecast, although there should be a trend towards
slightly warmer readings by the weekend as the upper high
retrogrades. As a whole during the period thanks to abundant cloud
cover and precipitation, low temperatures will average slightly
above normal with high temperatures slightly below normal.
Confidence in this portion of the forecast is moderate to high in
regards to the trends of the larger scale synoptic pattern shift and
the trends in temperatures. Confidence is low in regards to specific
location and amounts of precipitation given the inherent uncertainty
of diurnal convection coverage patterns.
&&
.AVIATION /11Z MONDAY THROUGH FRIDAY/...
As of 718 AM EDT Monday...
Variable cigs will lead to fluctuations from VFR to IFR at
times. Confidence increasing on more shower/storm coverage east
of the Blue Ridge later this morning into the afternoon with
somewhat less coverage in the west, though appears enough to at
least have VCTS in. Any showers/storms will allow for sub-VFR
cigs/vsbys so amendments likely as needed. Outside of the storms
moisture increasing in the low levels favors a high end MVFR to
low end VFR cig after the morning lower cigs rise.
Will see cigs drop again tonight. Showers should subside enough
to keep out of tafs but there will be showers around most of the
night, and amendments will occur as needed.
Confidence varies from high on winds, to low to medium on
cigs/vsbys, in terms of fluctuations but high that sub-VFR
likely at times especially this morning.
Extended...
Tropical airmass is expected to remain over the forecast area
through the longer-range terminal forecast period with widespread
flight restrictions often to remain in the MVFR range or lower -
especially in/near increasing threat/coverage of
showers/thunderstorms as a frontal system approaches from the west
and then stalls over the area by midweek. Therefore, any VFR flight
is expected to be relatively short-lived, not widespread, and mainly
confined to afternoon hours each day outside of any areas of
precipitation.
Confidence is moderate to high, both temporally and spatially,
for the aforementioned flight conditions throughout the
extended period.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/WERT
NEAR TERM...WP
SHORT TERM...JH
LONG TERM...DS
AVIATION...AL/WP
Hazardous weather outlook, Jul 30, 2:35 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
335 AM EDT Mon Jul 30 2018
NCZ002>006-019-020-VAZ016-017-032>035-043>047-058-059-310745-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-
Floyd-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
335 AM EDT Mon Jul 30 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A wet weather pattern is expected this week with the potential for
periods of heavy rainfall and thunderstorms. This may lead to
localized flooding in some areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ007-009>015-018>020-022>024-WVZ042>044-507-508-310745-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
335 AM EDT Mon Jul 30 2018
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Thunderstorms this afternoon will produce heavy rain at times, which
could lead to localized flooding. Also, some of the storms could
become strong to severe, with damaging winds the main threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A wet weather pattern continues for the rest of the week. Heavy
rainfall from thunderstorms may lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Franklin
- When
- July 30, 7:00 AM EST to July 31, 7:00 AM EST
- Where
- Franklin County, 1.51 mi WNW of Henry Fork
- Reported by
- COOP Observer
- Coordinates
- 36.977, -79.896
The Rocky Mount COOP observer had 2.45 inches for the 24-hour period ending at 7 AM on July 31st which was a record for the date and 10th highest for any July day. Data at this station extends back to 1894.
Heavy Rain, Franklin
- When
- July 30, 7:00 AM EST
- Where
- Franklin County, 2.2 mi NW of Rocky Mt
- Reported by
- CoCoRaHS
- Coordinates
- 37.023, -79.908
The CoCoRaHS station at Rocky Mount 2.2 NW had 3.27 inches for the 24-hour period ending 7 AM on the 31st.
Flash Flood, Henry
- When
- July 31, 12:04 AM EST to 3:04 AM EST
- Where
- Henry County, 2.57 mi SW of Philpott to 1.36 mi SSW of Philpott
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.750, -80.027
Blackberry Creek flooded portions of Route 698 west of Bassett.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 30, 20181 injured · $805,000 · 1.5 in hail · 12 events
- Damaging Winds in Arizona, July 30, 2018$494,000 · 65 kt wind · 25 events
- Flash Flooding and Heavy Rain in North Carolina, July 30 to 31, 2018$100,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$40,000 · 65 kt wind · 16 events
- Damaging Winds in Arizona, July 30, 20181 injured · $38,000 · 56 kt wind · 2 events
- Flood and Hail in Arizona, July 30, 2018$25,000 · 0.75 in hail · 3 events
- Flash Flooding and Heavy Rain in Arizona, July 30, 2018$20,000 · 5 events
- Damaging Winds in Oklahoma, July 30, 2018$5,000 · 68 kt wind · 15 events
- Flash Flood and Heavy Rain in Pennsylvania, July 30, 2018$15,000 · 2 events
- Tornadoes and Damaging Winds in Kansas, July 30, 2018EF0 · 7 events
- Dust Storm in Arizona, July 30, 20186 events
- Flooding in Maryland, July 30, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770130, 770138, 770123.